The nonsteroidal anti-inflammatory drugs (NSAIDs) are very commonly prescribed, especially in the elderly population. In many countries more than 10 different NSAIDs are available. As the older pyrazole compounds like phenylbutazone, oxyphenbutazone and azapropazone are most prone to pharmacokinetic interactions, the use of these compounds should be avoided where possible. Acidic NSAIDs interact with bile acid-binding resins, resulting in decreased concentrations of NSAIDs in the blood. In earlier reports it was suggested that the absorption of NSAIDs was affected by antacids and sucralfate. More recently, it was shown that there is delayed absorption of these drugs, but there is no difference in the extent of absorption. Only salicylates had their urinary secretion enhanced by antacids, which increase the urinary pH to values > 7. Histamine H2-receptor antagonists can be combined safely with NSAIDs. The concomitant administration of probenecid increased the blood concentration of NSAIDs, so an enhanced anti-inflammatory effect can be expected when these 2 drugs are combined. More importantly, NSAIDs can cause pharmacokinetic drug-drug interactions with other drugs. As can be expected, interactions with drugs that have a small therapeutic window are most likely to be of clinical significance. For example, lithium, medium to high dose methotrexate and, to a lesser extent, cyclosporin may be affected by concomitant administration of an NSAID. Aspirin (acetylsalicylic acid) and/or pyrazoles interact with oral anticoagulants, oral antihyperglycaemic agents and the anticonvulsants phenytoin and valproic acid (sodium valproate). Elevation of blood concentrations of these agents can be potentially dangerous. Similarly, NSAIDs interact with digoxin. This interaction is most likely to occur in the elderly, in neonates or in patients with renal impairment. Indomethacin can influence the blood concentrations of aminoglycosides in neonates. Unfortunately, this effect seems unpredictable, so practical therapeutic recommendations cannot be made. When NSAIDs are combined with salicylates or diflunisal, the blood concentrations of the salicylate or diflunisal may increase. However, the clinical relevance of this increase in drug concentration seems to be of minor importance. Gastrointestinal bleeding caused by NSAIDs is the most dangerous when it results from a mixed pharmacokinetic/pharmacodynamic interaction; however, patients are also at risk when pharmacodynamic interactions only are involved.